Alert archive / Oklahoma / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Norman, OK

January 8, 2020Hardeman County, Wilbarger County, Texas; 27 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 8, 2020, 4:38 AM CST for Hardeman County, Wilbarger County, Texas; 27 counties in Oklahoma. It took effect at Jan 8, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 4:38 AM CST (10:38 UTC)
In effect from
Jan 8, 2020, 12:00 PM CST
Expired
Jan 8, 2020, 6:22 PM CST
In force
6 hr
Issued by
NWS Norman, OK
All 29 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Major County, OK, Noble County, OK, Payne County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Vance AFB radar (KVNX), 129 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS84 KOUN 081038
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
438 AM CST Wed Jan 8 2020

OKZ004>024-033>038-TXZ083-085-090300-
/O.UPG.KOUN.FW.A.0001.200108T1800Z-200109T0300Z/
/O.NEW.KOUN.FW.W.0001.200108T1800Z-200109T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-Tillman-
Comanche-Hardeman-Wilbarger-
438 AM CST Wed Jan 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR NEAR CRITICAL FIRE CONDITIONS FOR NORTHERN AND WESTERN
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning for near-critical fire conditions, which is in effect 
from noon today to 9 PM CST this evening.

* TIMING...Noon to 9 PM Wednesday.

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...20 to 30 percent.

* TEMPERATURES...In the low to mid 60s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain. Ongoing fires may grow larger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

Zwink

$$
1 follow-up statement
325 
WWUS84 KOUN 090022 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
622 PM CST Wed Jan 8 2020

OKZ004>024-033>038-TXZ083-085-090130-
/O.CAN.KOUN.FW.W.0001.000000T0000Z-200109T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-Tillman-
Comanche-Hardeman-Wilbarger-
622 PM CST Wed Jan 8 2020

...RED FLAG WARNING IS CANCELLED FOR NORTHERN AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS...

The National Weather Service in Norman has cancelled the Red Flag
Warning.

Near Critical fire weather conditions are no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 7, 10:49 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 7, 10:49 PM CST, 5 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1049 PM CST Tue Jan 7 2020

.AVIATION...
08/06Z TAFs. VFR to continue in forecast with south to southwest
winds increasing significantly during the day tomorrow.

&&

.PREV DISCUSSION... /issued 858 PM CST Tue Jan 7 2020/

UPDATE...
No changes anticipated this evening.

PREV DISCUSSION... /issued 541 PM CST Tue Jan 7 2020/

AVIATION...
08/00Z TAFs. VFR conditions will prevail through the forecast
period with increase in cirrus tomorrow. Southerly winds will
become strong and gusty by 18Z, with LLWS 06Z to 15Z with
increasing low level jet at most terminals.

PREV DISCUSSION... /issued 358 PM CST Tue Jan 7 2020/

DISCUSSION...
Fairly quiet conditions across the region today with clear skies
and shortwave ridging in control. Winds have been a bit gusty across
western Oklahoma and with RH values dropping down near 20% elevated
fire conditions have developed across southwest Oklahoma and
adjacent north Texas.

Fire conditions are expected to worsen some tomorrow as a shortwave
moves into the central plains and induces lee cyclogenesis over
Colorado. With the tightening pressure gradient and boundary layer
mixing, winds should increase to 25-30 mph with gust up to 40 mph
across much of western and central Oklahoma. Combined with RH values
in the 20-30% in the afternoon, elevated to near critical fire
weather conditions are expected for western and central Oklahoma and
adjacent western north Texas. Have issued a fire weather watch for
these areas to account for this. One possible mitigating factor will
be the a cirrus shield which may move in over portions of the area
which could act to limit mixing, and therefore, wind potential.
Cirrus would also help to keep temperatures a bit cooler and
therefore RH values a bit higher. Models suggest that any cirrus
will most likely be broken and therefore there should still be a
window of time in the afternoon to meet the forecasted near-critical
fire weather conditions, but it's something to watch for as we head
into tomorrow.

For the medium range, the warming trend will continue through
Friday.  A surface low developing lee of the Colorado Rockies will
be moving across the central plains on Thursday, producing breezy
southerly winds across the Southern Plains.  With more southwesterly
winds across much of our forecast area, will be going slightly
warmer than the latest NBM run with temperatures, especially across
our southern forecast area which could get as much as 15 to 20
degrees warmer than climatically normal for this time of the year.
Meanwhile, southeast Oklahoma will start getting a strong flow of
Gulf based moisture, with dew points increasing to the lower 60s by
Friday. The warm air advection and isentropic lifting will introduce
POPs for light rain and convection east of I-35 for Thursday
afternoon. With only weak instability to work with, any
thunderstorms would only be isolated and below severe levels.

By Friday, southwest flow aloft will be strengthening as a trough
deepens across the U.S. southwest, with its surface low moving
across Oklahoma and pushing a cold front into northwest Oklahoma.
POPs for rain with thunderstorms will increase and become more
widespread in the warm unstable air ahead of the front.  The
greatest instability across southeast Oklahoma could produce some
severe level thunderstorms late in the day, which could affect the
southeast part of our forecast area.  Below freezing air will settle
in behind the surface boundary for late Friday night/Saturday
morning, with some changeover to light snow on the back side of the
system as it exits. The ECMWF is a bit more sluggish than the GFS in
keeping the QPF in for Saturday afternoon, mainly east of I-35.

Although Saturday into Saturday night will be cooler to cold, south
winds make a return on Sunday warming temperatures back to
seasonably normal (50 deg) with the warming trend increasing into
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  36  61  48  67 /   0   0  10  10
Hobart OK         31  62  46  68 /   0   0  10  10
Wichita Falls TX  35  66  52  71 /   0   0  10  10
Gage OK           28  61  36  61 /   0   0   0   0
Ponca City OK     31  61  46  65 /   0   0   0  20
Durant OK         36  63  48  71 /   0   0  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ004>024-033>038.

TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ083-085.

&&

01/11
Hazardous weather outlook, Jan 7, 7:59 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
759 PM CST Tue Jan 7 2020

OKZ004>048-050>052-TXZ083>090-081130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
759 PM CST Tue Jan 7 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a chance of thunderstorms, mainly east of I-35 on
Thursday. Thunderstorms will also be possible along and south of
I-44 Friday, with a few storms increasing to severe levels across
southeast Oklahoma late in the day.

.Fire Weather...
Strong, gusty south winds and low afternoon humidity will result
in elevated to near critical fire weather Wednesday.

.Winter weather...
Light wintry precipitation will be possible Friday night and
Saturday morning, primarily across northern Oklahoma. Significant
impacts are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Red Flag Warnings in Oklahoma, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.